Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 23, NWS Raleigh, NC

July 28, 2004Cumberland County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 28, 2004, 5:10 PM EDT for Cumberland County, North Carolina. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2004, 5:10 PM EDT (21:10 UTC)
Expired
Jul 28, 2004, 6:45 PM EDT
In force
95 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Cumberland County, NC

The radar

The Raleigh/Durham radar (KRAX), 78 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
601 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 282112
FFWRAH
NCC051-282245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
510 PM EDT WED JUL 28 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 645 PM EDT

* AT 510 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED     
  STRONG THUNDERSTORMS WITH VERY HEAVY RAIN OVER EAST                
  CENTRAL CUMBERLAND COUNTY. BETWEEN 3 TO 4 INCHES OF RAIN HAVE      
  FALLEN JUST SOUTH OF STEDMAN ALONG HIGHWAY 210.  

* SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING AROUND...
  CEDAR CREEK...
  STEDMAN...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE
TO HIGHER GROUND IMMEDIATELY.

LAT...LON 3503 7866 3493 7861 3490 7875 3501 7880

$$

23

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 1:20 PM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 28, 1:20 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
120 PM EDT WED JUL 28 2004

.SHORT TERM (THROUGH SATURDAY NIGHT)...
THROUGH THURSDAY...UPPER LEVEL SHEAR ZONE LINGERS NEAR THE COAST OR
JUST SLIGHTLY INLAND. TO THE WEST OF THE SHEAR ZONE...LOW LEVEL FLOW
SHOWS DIFFLUENCE WHILE UPPER LEVEL FLOW SHOWS CONFLUENCE SUGGESTING
A SUBSIDENCE ZONE OVER THE RAH CWA.  THUS...FOLLOWING DIURNAL
CONVECTION MAINLY EAST THIS EVENING...THE THREAT OF RAIN SHOULD
DIMINISH OVERNIGHT.  THE LOW LEVEL AIRMASS BOUNDARY REMAINS WEST...
KEEPING US IN HIGH SURFACE DEW POINT AIR. BENEATH SUBSIDENCE...THE
AIR SHOULD BE RIPE FOR WIDESPREAD FOG OVERNIGHT...POSSIBLY DENSE BY
MORNING.  THURSDAY...THOUGH SOME WARMING AND DRYING CONTINUES ABOVE
650 MB...LOWER LEVELS MOISTEN WITH SE FLOW...PWS INCREASE TO 1.9 SE
TO 1.6 INCHES NW.  MID LEVELS DESTABILIZE ENOUGH WITH DAYTIME
HEATING FOR SCATTERED SHOWERS AND TSTMS...POPS RANGING FROM 40-50
PERCENT SE TO 30 PERCENT NW.  MIN TEMPERATURES OF 69-73 OVERNIGHT
SHOULD RISE TO 82-87 ON THU.

FRIDAY-SATURDAY...DEEPEST MOISTURE APPEARS TO GET SHOVED WESTWARD BY
FRIDAY AS HEIGHTS RISE ALOFT IN A NET RIDGING PATTERN OVER CENTRAL
NC...TO THE NW OF A SLOWLY APPROACHING SUBTROPICAL/TROPICAL WAVE N
OF THE BAHAMAS.  AGAIN...MODELS PUT CENTRAL NC BENEATH A ZONE OF
SINKING AIR WITH PREVAILING WEAK NEGATIVE OMEGA IN THE MID LEVELS.
FORECAST SOUNDINGS SHOW NET WARMING AND DRYING ALOFT AND COMPUTED
LIS ARE NEUTRAL TO SLIGHTLY POSITIVE.  THE THREAT OF CONVECTIVE
RAINS SHOULD BE MAINLY DIURNAL...CONFINED TO LATE DAY AND EVENING
EVENTS...WITH POPS NEAR 30 PERCENT FAVORED OVER THE RAH CWA.  LOW
LEVEL THICKNESS IS ABOUT THE SAME FROM DAY TO DAY...BUT FEW CLOUDS
AND WEAK SUBSIDENCE SHOULD BOOST MAX READINGS TO THE 85 TO 90 DEGREE
RANGE BOTH FRI AND SAT.
&&

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...
PERSISTENT FLOW OFF THE SUBTROPICAL ATLANTIC BEING GUIDED AND
CHANNELED ALONG THE PERIPHERY OF THE STRONG BERMUDA HIGH WILL
MAINTAIN A SUPPLY OF HUMID AIR OVER CENTRAL NC.  THIS SIGNALS
GREATER THAN NORMAL CLOUD COVERAGE AND RAIN THREAT EACH DAY.  MID
LEVEL LAPSE RATES REMAIN IN THE NEUTRAL ZONE...SUGGESTING THAT MOST
OF THE RAIN THREAT WILL BE PUSHED BY DIURNAL HEATING...SCATTERED
SHOWERS AND TSTMS.  POPS WILL BE ADVERTISED AS 40 PERCENT EACH
AFTERNOON/EVENING AND 20 PERCENT LATE NIGHT THROUGH EACH MORNING.
SUNDAY OR MONDAY COULD TURN OUT WETTER THAN THE REST DEPENDING ON
EVOLUTION OR MOVEMENT OF A TROPICAL/SUBTROPICAL WAVE NEAR THE GULF
STREAM.  BUT WE COULD AS EASILY BE ON THE SUBSIDENCE SIDE OF ANY
DEVELOPMENT...AND DRIER...AS WITHIN THE MOIST UNSTABLE REGION GIVEN
DIFFERENCES IN THE MODELS AT THIS POINT.
&&

.AVIATION...
SHOWERS DEVELOPING ALONG A LINE FROM RZZ TO SOP WILL MOVE EAST
THROUGH THE EVENING. SHOWERS ARE BEARING DOWN ON FAY AND RWI...SO
WILL INCLUDE A TEMPO TSRA AT RWI AND FAY. RDU IS NEAR THE LINE OF
DEVELOPING SHOWERS SO CONFIDENCE IS LOWER...WILL INCLUDE VCTS WITH
TEMPO SHRA THERE. ASIDE FROM A BRIEF PERIOD OF CIGS AROUND
3KFT...INT AND GSO SHOULD REMAIN VFR THROUGH THE EVENING. A VERY
MOIST AIR MASS OVERNIGHT ALONG WITH SUBSIDENCE ALOFT AND LIGHT
SOUTHEAST WINDS THIS EVENING IN THE EAST SHOULD RESULT IN LOW CLOUDS
AND FOG DEVELOPING. WILL HAVE LIFR VIS AND CIGS EAST AND IFR WEST.
CIGS SHOULD BE SLOW TO RISE WITH A SOUTHEAST FLOW UP TO 800 MB
ADVECTING MOISTURE THROUGH TOMORROW MORNING.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

AVIATION:     DGS
SHORT TERM:   RFG
LONG TERM:    RFG
Hazardous weather outlook, Jul 28, 5:55 AM EDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
555 AM EDT WED JUL 28 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-290948-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
555 AM EDT WED JUL 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

THE THREAT FOR SEVERE WEATHER IS LOW. PORTIONS OF STANLY AND CHATHAM
COUNTY RECEIVED HEAVY RAINS TUESDAY. THERE IS A RISK FOR FLOODING IN
THESE AREAS SHOULD HEAVY RAINS RETURN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 28, 3:40 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
340 PM EDT WED JUL 28 2004

NCZ010-011-026>028-041>043-075>078-085-086-088-089-282100-
CUMBERLAND NC-EDGECOMBE NC-FRANKLIN NC-HALIFAX NC-HARNETT NC-HOKE NC-
JOHNSTON NC-LEE NC-MOORE NC-NASH NC-SAMPSON NC-SCOTLAND NC-WAKE NC-
WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...CARTHAGE...CARY...CLINTON...
DOWNTOWN RALEIGH...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...HALIFAX...
LAURINBURG...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...
RAEFORD...ROANOKE RAPIDS...ROCKY MOUNT...SANFORD...SMITHFIELD...
SOUTHERN PINES...TARBORO...WARRENTON AND WEST RALEIGH
340 PM EDT WED JUL 28 2004

...THUNDERSTORMS WITH HEAVY RAIN MOVING SLOWLY NORTHEAST ACROSS THE
SANDHILLS AND COASTAL PLAIN COUNTIES OF CENTRAL NORTH CAROLINA...

A BAND OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WERE MOVING
SLOWLY NORTHEAST ACROSS THE SANDHILLS AND COASTAL PLAIN OF CENTRAL
NORTH CAROLINA. THROUGH 5 PM... SOME OF THE HEAVIEST RAINFALL WILL
OCCUR NEAR SUCH PLACES AS LAURINBURG... FAYETTEVILLE... NEWTON
GROVE... CLINTON... PRINCETON... NASHVILLE... ROANOKE RAPIDS...
ENFIELD... AND HALIFAX.

RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES WILL BE COMMON WITH THE
SHOWERS AND STORMS IN LESS THAN AN HOUR WITH LOCALIZED AMOUNTS
BETWEEN 2 AND 2.5 INCHES POSSIBLE.  WHERE SHOWERS OR STORMS MERGE
TOGETHER... RAINFALL AMOUNTS BETWEEN 3 AND 4 INCHES MAY OCCUR.

DUE TO THE HEAVY RAIN... MOTORISTS SHOULD DRIVE WITH CAUTION TO
AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS... STREETS
AND UNDERPASSES CAN BE EXPECTED.

WSS
Local storm report, Jul 28, 5:03 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
503 PM EDT WED JUL 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 PM     FLASH FLOOD      LAURINBURG              34.77N 79.47W
07/28/2004                   SCOTLAND           NC   TRAINED SPOTTER

            ALL MAJOR STREETS IN THE LAURINBURG AREA ARE BECOMING
            IMPASSABLE DUE TO STANDING WATER AND STALLED CARS.

&&

REU

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:16 PM EDTFlash Flood WarningRAHScotland119 min
Jul 28, 4:54 PM EDTFlash Flood WarningRAHNash96 min

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.